MAUDE Adverse Event Report: SMITHS MEDICAL NORTH AMERICA PORTEX® BIVONA® CUSTOM ADULT TRACHEOSTOMY TUBES; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL NORTH AMERICA PORTEX® BIVONA® CUSTOM ADULT TRACHEOSTOMY TUBES; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number FT15LN90NSC861N
Medical Device Problem Codes Defective Device (2588); Infusion or Flow Problem (2964)
Health Effect - Clinical Codes Respiratory Distress (2045); Extubate (2402); Patient Problem/Medical Problem (2688)
Date of Event 02/17/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Smiths medical has received the sample device.A full evaluation is anticipated, but not yet begun as the device is currently in transit to the investigation site.
 
Event or Problem Description
It was reported that a portex® bivona® custom adult tracheostomy tube was defective and possibly caused airflow restriction during use with a patient.The device was inserted in the patient when the patient was in respiratory distress.The cuff patency was tested by the patient's mother prior to use.The cuff was filled with air.An emergency tracheostomy tube change was conducted, which was reported to have resolved the issue.No permanent injury was reported.
 
Event or Problem Description
It was further reported that patient received an emergent tracheostomy tube change as the patient was not ventilating at the time of the event.Additionally, it was reported that the patient did desaturate; however, the exact level was unknown.
 
Additional Manufacturer Narrative
A review of the device history record was performed, and no discrepancies were noted.Upon receipt of the returned product specimen for device evaluation, it was visually examined.One used tracheostomy tube was received.Visual examination revealed no non-conformities.There were also no discrepancies with respect to dimensional and curvature inspection.Functional testing for leakage was performed and found no leak.The reported issue could not be replicated.Upon consultation with the smiths medical respiratory therapist in-residence, further analysis of the reported information and the device again revealed no non-conformities.This clinical expert hypothesized that the reported issue is not uncommon in cases of tracheomalacia.It is possible that a unique physiological condition was present in this particular patient that may have led to respiratory distress and was unrelated to the device itself.While no definitive root cause could be determined, this investigation revealed no intrinsic evidence to suggest a root cause related to manufacturing.

Brand Name
PORTEX® BIVONA® CUSTOM ADULT TRACHEOSTOMY TUBES
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL NORTH AMERICA
201 west queen street
southington CT 06489
MDR Report Key6427390
Report Number3012307300-2017-00714
Device Sequence Number13668281
Product Code JOH
UDI-Device Identifier15019517035322
UDI-Public15019517035322
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,distributor,other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Patient Family Member or Friend
Device Expiration Date11/30/2021
Device Catalogue NumberFT15LN90NSC861N
Device Lot NumberSS005262
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2017
Supplement Date Received by ManufacturerNot provided
08/01/2017
Initial Report FDA Received Date03/23/2017
Supplement Report FDA Received Date05/16/2017
08/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age39 YR
Patient Weight43